Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 100, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 26, 1998, 5:26 PM CDT for Cass County, Ransom County, Richland County, North Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 26, 1998, 5:26 PM CDT (22:26 UTC)
- Expired
- Jun 26, 1998, 6:10 PM CDT
- In force
- 44 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
Counties Cass County, ND, Ransom County, ND, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 109 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 6:00 PM CDT | Thunderstorm Wind 60 | Mc Leod, ND | Trees were blown down in the wind. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 1:20 PM CDT | Tornado Watch | SPC | 6 hr |
| Jun 26, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1341 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 1458 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:05 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 26, 3:05 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 305 PM CDT FRI JUN 26 1998 FIRST PERIOD DISCUSSION...MODEL GRIDDED DATA HAS HI CAPES OVR ERN SD AND SRN ND TO SHFT INTO SRN RED RVR VLY BY MORN. ADAP SHOWING LI`S ARE THE LOWEST OVR CNTRL DAKS WITH STRONG SFC MOIST FLUX CONVGERENCE. PRES FALLS WERE BEST OVR SRN RED RVR VLY AND THE BDR OF MN AND SD WHERE SUNSHINE PROVIDING GOOD HTG. SO XPC STRMS TO CONT OVR SW CNTYS. SFC DWPNTS FAIRLY HI SO WL HAVE MUGGY OVNGT LOWS. HOURLY NTRANS SNDGS QUITE UNSTABLE AT FAR LATE THIS EVE. PRECIP A GOOD BET OVR MUCH OF CWFA WITH BEST CHANCES OVR SW 2/3. THINK LOWS WL BE IN IN THE LWR 60S AT DVL...MID 60S AT HCO, GFK, FAR, TVF, CKN, TVF, FSE, ROX, BDE, BJI, PKD...UPR 60S AT DTL , FFM. HOPPES
In the hours before
Special weather statement, Jun 26, 1:45 PM CDT, 3 hours 41 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-270000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 145 PM CDT FRI JUN 26 1998 ...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST NORTH DAKOTA... A TORNADO WATCH HAS BEEN ISSUED FOR SOUTHEAST NORTH DAKOTA INCLUDING THE COUNTIES OF BARNES...SARGENT...CASS...RANSOM... AND RICHLAND UNTIL 7 PM CDT. A TORNADO WARNING WAS INADVERTANTLY SENT OUT. THERFORE A TORNADO WATCH IS IN EFFECT...NOT A TORNADO WARNING. WE APOLOGIZE FOR ANY INCONVENIENCE WE MAY HAVE CAUSED. HOPPES
Special weather statement, Jun 26, 1:45 PM CDT, 3 hours 41 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-270000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 145 PM CDT FRI JUN 26 1998 ...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST NORTH DAKOTA... A TORNADO WATCH HAS BEEN ISSUED FOR SOUTHEAST NORTH DAKOTA INCLUDING THE COUNTIES OF BARNES...SARGENT...CASS...RANSOM... AND RICHLAND UNTIL 7 PM CDT. A TORNADO WARNING WAS INADVERTANTLY SENT OUT. THERFORE A TORNADO WATCH IS IN EFFECT...NOT A TORNADO WARNING. WE APOLOGIZE FOR ANY INCONVENIENCE WE MAY HAVE CAUSED. HOPPES
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 6:03 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 47 min |
| Jun 26, 4:29 PM CDT | Severe Thunderstorm Warning | FGF | Ransom | 46 min |
| Jun 26, 5:55 PM CDT | Flash Flood Warning | FGF | Ransom, Sargent | 3 hr |
| Jun 26, 6:33 PM CDT | Flash Flood Warning | FGF | Cass, Richland | 2 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.